Michigan, 2023Hail in Michigan, November 6, 2023
November 6, 2023 · NWS GRR · 4 events in 4 counties and zones
A rare fall severe thunderstorm hail event occurred during the morning of November 6th. There were several reports of large hail ranging from an inch to as much as an inch and a half in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare fall severe thunderstorm hail event occurred during the morning of November 6th. There were several reports of large hail ranging from an inch to as much as an inch and a half in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 6, 6:46 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Nov 6, 6:46 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
646 AM EST Mon Nov 6 2023
LATEST UPDATE...
Aviation
.SHORT TERM...(Today through Tuesday)
Issued at 300 AM EST Mon Nov 6 2023
- Showers and Some Thunderstorms and Becoming Windy Today -
A low pressure system moving east from the upper midwest and across
the northern great lakes region today will bring mild and windy
conditions as well as rain showers and scattered thunderstorms. A
consensus of latest CAMs and ensembles suggests that the window
for convection will be from around 13Z through 19Z today.
We expect wind gusts to reach around 30 to 35 mph inland with
higher gusts to around 40 mph near the Lake MI shoreline.
Potential for higher gusts than that is mitigated by low level
stability ne of the warm front and the expectation of extensive
cloud cover and that it is a warm air (rather than cold air
advection) regime.
However it is possible that heavier elevated showers and embedded
storms could bring isolated higher gusts over 40 mph if some
stronger updrafts develop. Elevated instability will briefly ramp
up late this morning and early afternoon with potential for h8
li/s to fall to -2 to -4 with h8 capes reaching almost 1000 j/kg.
Rainfall amounts with this system will be rather meager. Relatively
highest amounts of around a quarter of an ich or so are forecast
across our northern fcst area where mid to upper level dynamics
are most favorable.
- Fair Weather Tonight and Tuesday -
Dry wx returns tonight as northwest winds will advect drier air in
on the back side of the departing system. A high pressure ridge
will bring fair wx with seasonable temps Tuesday.
.LONG TERM...(Tuesday night through Sunday)
Issued at 300 AM EST Mon Nov 6 2023
-Next Chance of Rain Wednesday-
Our next system approaches for the day on Wednesday into Wednesday
Night bringing widespread rainfall across the CWA due to a low
passing through the area. Some adjustments in the forecast are
possible over the coming days as there is uncertainty in exact low
track. Overall, the upper-level pattern is more zonal so there will
be limited moisture flow ahead of this system limiting overall QPF.
Total rainfall with this system will be aob 0.5 inches. Looking at
low-level wind guidance, as expected with the weaker gradient
associated with this system, winds with this system will be notably
lower than today's system. So overall, expect cloudy conditions
Wednesday with widespread but not heavy rain.
-Cool Down Late Week With Benign Conditions-
Post Wednesday, upper-level troughing begins to set up over the
region with 850 mb temps falling into the negative mid single digits
by Saturday as we move into a northwest flow pattern. While the
coldest temperatures stay out of the CWA this will be enough for a
notable cooldown compared to present with highs falling into the
40s. Given a lack of deep layer moisture, conditions will be mainly
dry and cool with plenty of clouds through the end of the week.
Uncertainty is greater going into Sunday as the Euro keeps more
persistent troughing and cooler air across the area in contrast to
the GFS shows 850 mb temps warming by a few degrees Sunday into
Monday. Regardless of the final outcome the overall pattern will be
similar. Conditions are largely expected to be benign as strong
surface ridging builds in across the region. Looking beyond our
forecast window both the GEFS and EPS means warm us into the 50s by
mid next week as robust upper-level ridging moves into the eastern
United States. This aligns well with the Madden Julian Oscillation
moving into phases 8 and 1 during this time which correlates with
warmer conditions across lower Michigan.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 636 AM EST Mon Nov 6 2023
Strong southerly winds are currently 10-20 knots with gusts to
20-30 kts at TAF sites this morning with LLWS at all sites as a
strong low level jet moves overhead. Winds will shift to the
southwest today with gusts to 30 knots at all inland terminals and
at least 35 knots at MKG where the lake influence supports higher
gusts. Isolated higher gusts to 40-45 knots are possible in any
thunderstorms however the isolated nature of this precludes any
mention of these higher gusts in the TAFs at this time. Winds then
subside tonight and become westerly.
Otherwise, showers will develop from west to east this morning
and exit the area early this afternoon. There is a small chance of
thunderstorms with these showers. Based on upstream
lightning/radar trends and instability forecasts have included a
brief window of VCTS at MKG where confidence is best in any
thunder potential. Potential is not sufficient to include thunder
in any other TAFs at this time. VFR cigs this morning fall to MVFR
in and behind the showers this afternoon. A brief dry slot raises
cigs back to VFR overnight before advancing moisture from the
north causes cigs to fall back to MVFR by Tuesday morning.
&&
.MARINE...
Issued at 300 AM EST Mon Nov 6 2023
A gale warning remains in effect through early this evening. Gale
force winds of up to around 40 kts are expected today and will
peak during the mid to late morning hours. SCA winds and waves are
then expected overnight through around midday Tuesday before
diminishing to below SCA criteria.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 7 PM EST this evening for LMZ844>849.
&&
SHORT TERM...Laurens
LONG TERM...Thomas
AVIATION...Thomas
MARINE...Laurens
Hazardous weather outlook, Nov 6, 3:17 AM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
317 AM EST Mon Nov 6 2023
MIZ037>040-043>046-050>052-056>059-064>067-071>074-070830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
317 AM EST Mon Nov 6 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Showers and some thunderstorms are forecast this morning and
afternoon. No severe weather is expected but heavier showers and
embedded thunderstorms may produce wind gusts over 40 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-070830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
317 AM EST Mon Nov 6 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Southwest gales to 40 knots today resulting in wave heights of up
to 7 to 11 feet.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Conditions will be hazardous to small craft through midday Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Nov 6, 8:15 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
815 AM EST Mon Nov 6 2023
MIZ037>039-043>045-050-061415-
Oceana MI-Osceola MI-Muskegon MI-Lake MI-Mecosta MI-Newaygo MI-
Mason MI-
815 AM EST Mon Nov 6 2023
...Strong thunderstorms will impact portions of Newaygo, Osceola,
Lake, eastern Mason, Muskegon, Mecosta and Oceana Counties through
915 AM EST...
At 815 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dublin to 22 miles west of Roosevelt Park.
Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Muskegon... Big Rapids... Hart...
Newaygo... Evart... White Cloud...
Baldwin... Shelby... Muskegon Heights...
Fremont... Roosevelt Park... North Muskegon...
Whitehall... Reed City... Montague...
Lakewood Club... Ravenna... Fruitport...
Hesperia... Grant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8509 4347 8508 4347 8556 4330 8556
4329 8579 4320 8579 4321 8591 4312 8591
4312 8627 4355 8650 4417 8613
TIME...MOT...LOC 1315Z 263DEG 51KT 4417 8595 4314 8672
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HOVINGHail, Muskegon
- When
- November 6, 8:55 AM EST to 9:00 AM EST
- Where
- Muskegon County, Whitehall Oyler Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.330, -86.300
The public reported seven eighths inch diameter hail near Twin Lake. A report of three quarters inch diameter hail was also received from the public from five miles south southeast of Whitehall.
Hail, Newaygo
- When
- November 6, 9:23 AM EST to 9:25 AM EST
- Where
- Newaygo County, 2.94 mi SSE of Newaygo
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.380, -85.780
A report of hail up to an inch and a quarter in diameter was received from the public.
Hail, Montcalm
- When
- November 6, 9:40 AM EST to 9:45 AM EST
- Where
- Montcalm County, 2.05 mi SW of Pierson
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.300, -85.530
Several reports of large hail ranging from an inch and a quarter to an inch and a half were received from portions of Montcalm county.
Hail, Kent
- When
- November 6, 9:48 AM EST to 9:50 AM EST
- Where
- Kent County, 1.66 mi WNW of Sand Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.290, -85.550
The public reported that hail up to an inch in diameter occurred near Sand Lake.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, November 6, 20231 death · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, November 6 to 9, 2023$62,000 · 21 events
- Dense Fog in Kansas, November 6, 20234 injured · 5 events
- Winter Weather in California, November 6 to 7, 20232 events
- Dense Fog in Montana, November 6, 20231 event
- High Wind in Texas, November 6, 202350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172689, 1142111, 1142112, 1142113.